| Catalog Number |
MCR091020 |
| Medical Device Problem Code |
Separation Failure (2547)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/24/2023
Type of Reportable Event
Malfunction
Event or Problem Description
As reported by the field, during a coil embolization to the middle meningeal artery (mma), a freeform mini 1mm x 2cm coil (mcr091020, 31131257) did not detach.The user tried to detach the coil with a mechanical detachment handle (mdh1, 101456956) and tried detaching using the manual break.A second mechanical detachment handle (product/lot unknown) was used successfully.Additional information received on (b)(6) 2023 indicated that a sl10 microcatheter was used for coiling.Four cerepak coils were previously implanted.There was no resistance in delivery through microcatheter (mc).Delivery was smooth with no friction.Two attempts were made using the detachment handle.There was no damage to the coil, no kinks, or bends in delivery.No excessive tortuosity.
Additional Manufacturer Narrative
(b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Section d2b ¿ procode: krd/hcg section h3 - the device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.This is one of two products involved with the complaint and the associated manufacturer report numbers 3008114965-2023-00822.
Additional Manufacturer Narrative
Product complaint # (b)(4).Updated sections on this medwatch: b4, d9, g3, g6, h2, h3, and h10.The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
Additional Manufacturer Narrative
Product complaint # (b)(4).Complaint conclusion: as reported by the field, during a coil embolization to the middle meningeal artery mma, a freeform mini 1mm x 2cm coil ((b)(4)) did not detach.The user tried to detach the coil with mechanical handle and tried detaching using the manual break.Also, a mechanical detachment handle ((b)(4)) was noted to be ¿cracked¿ when package was first opened, this device was not clinically used.A second mechanical detachment handle ((b)(4)) was used.Additional information received on 30-oct-2023 indicated that a sl10 microcatheter was used for coiling.Four cerepak coils were previously implanted.There was no resistance in delivery through microcatheter (mc).Delivery was smooth with no friction.Two attempts were made using the detachment handle.There was no damage to the coil, no kinks, or bends in delivery.No excessive tortuosity.A non-sterile freeform mini 1mm x 2cm coil was received contained in the decontamination pouch.Upon receiving the device, visual inspection was performed, and it was noted that the embolic coil was still attached to the delivery system, and it was noted to be kinked.No deformities were noted on the detachment tube.No defects were noted on the loop wire.No contamination was noted at the distal end.The pull wire broke at 11.5 cm from the manual break section.The pull wire was translated at the edge of the interlock.The manual break was attempted in the proper location.The pull wire was removed from the delivery system using an instron tester, and the coil detached at 115gf.The main delivery tube got kinked near the distal end.The pull wire was inspected, and the kink feature dimensions were found to be 0.00547 inches for height, and 0.01111 inches for width.The ablation pattern was within specifications.The outer diameter (od) of the pull wire was found to be 0.00185 inches at the ablated section, and 0.00217 inches at the non-ablated section.No visual defects were observed.There was no evidence of ptfe delamination nor unintentional weld.The peek tube was dissected from the distal and proximal end.No evidence of glue or pebax reflow was noted on the distal end of the peek tube.The distal and proximal inner diameters were measured, and found within specifications.Dried saline residues were found in the lumen.The crimp at the inner and outer tubes was inspected, and the exposed length of the inner tube was found to be 5.1 cm.No deformities were noted on the inner tube.The proximal joint was inspected.The welding location was inspected for correct welding/gluing, and was found within specifications.The wire broke at the distal edge of the inner tube with respect to the welding location.A manufacturing record evaluation was performed, and no non-conformances related to the reported complaint condition were identified.The issue reported regarding the failure to detach the embolic coil was confirmed based on the broken condition of the pull wire and the attached condition of the embolic coil.With the limited information available and the evidence obtained from the device inspection, there is no clear insight into the root cause and/or exact contributing factors that may have resulted in the observed failure mode.There is no indication that the issue reported in the complaint is a result of a defect inherently related to the device.The kinked condition of the embolic coil was not originally reported; it is suspected to be the result of the post-operative handling/inspection of the device since it was specified in the event description that no damages were observed on the coil component; therefore, this condition is not considered related to the issue encountered during the procedure.As part of cerenovus quality process, all devices are manufactured, inspected, and released to approved specifications.Devices undergo 100% inspection at final assembly for coil condition to prevent coil damages from leaving the facility.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no capa activity is required.It should be noted that product failure is multifactorial.The instructions for use (ifu) contain the following recommendations: 1.Remove the detacher from the protective packaging and place it within the sterile field.The detacher is packaged separately for single patient use only.2.Confirm again under fluoroscopy that the coil alignment marker of the delivery tube creates a ¿t¿ with the proximal marker of the microcatheter.3.Verify that the rhv is firmly locked around the delivery tube to ensure that the coil does not move during connection process.Ensure the delivery tube is straight between the rhv and the detacher.4.Hold the delivery tube approximately 3 inches from proximal end and bring the detacher over the delivery tube until a firm stop is felt.5.Maintain the delivery tube position within the detacher and use a thumb to pull back the slider on the detacher.6.Continue to pull on the slider until end of travel or a click is heard.Gently release the slider until it returns to starting position or a second click is heard.Remove detacher by slowly withdrawing it from the delivery tube.Note: detacher must remain in sterile field until the procedure is completed.7.Fluoroscopically verify that the coil is detached by gently pulling back the delivery tube approximately 1cm.If the coil has detached, remove the delivery tube from the microcatheter.8.If the coil has not detached, repeat steps 3-7.If 2 unsuccessful detachments occur, discard the detacher and proceed to the manual break section.9.Repeat steps 1-8 until the procedure is completed.Discard the detacher.Caution: always perform fluoroscopic verification of detachment prior to withdrawing the delivery system fully.Failure to do so may lead to an embolic complication.10.After detaching the coil, remove the delivery tube from the microcatheter and discard.11.Repeat the above sequence for all additional coils until the procedure is complete.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.